Electrolytes Question #23
A client with a serum sodium level of 115 mEq/L has been receiving an intravenous infusion of 3% NS at 50 ml/hr for 16 hours. This morning the client feels tired and short of breath. Which action should the nurse make a priority?
- Slow the infusion
- Check the latest sodium level
- Assess for signs of fluid overload
- Notify the healthcare provider
The correct answer is C. A complication of hypertonic sodium solution administration is fluid overload. While slowing the infusion, checking the latest serum sodium level, and notifying the healthcare provider may all be reasonable, the priority intervention is to assess for manifestations of fluid overload. Assessment is always the priority to determine what action to take next.
NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.
Test Taking Tip